Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Nashville, TN

March 1, 20177 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 1, 2017, 5:54 AM CST for 7 counties in Tennessee. It was in force for 36 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 5:54 AM CST (11:54 UTC)
Expired
Mar 1, 2017, 6:30 AM CST
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Dickson County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Perry County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 74 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 6:11 AM CSTTSTM WND DMG3 Sse Waverly, TNSEVERAL TREES WERE UPROOTED NEAR WAVERLY WITH SOME FALLING ACROSS AND BLOCKING ROADS. LOCATION AND TIME ESTIMATED BASED ON RADAR.
Mar 1, 6:12 AM CSTTSTM WND DMG6 Nne Dover, TN911 REPORTED A FEW FREES DOWN ON JOINER HOLLOW ROAD.
Mar 1, 6:12 AM CSTTSTM WND DMG6 Nne Dover, TN911 REPORTED A FEW TREES DOWN ON JOINER HOLLOW ROAD.
Mar 1, 6:16 AM CSTTSTM WND DMG4 Sw Mcewen, TNTRAINED SPOTTER SENT NUMEROUS PICTURES OF DAMAGE TO SEVERAL BUILDINGS ON A FARM ON ENOCHS ROAD INCLUDING ROOFS BLOWN OFF AND GARAGE DOORS BLOWN OUT. SEVERAL TREES WERE ALSO SNAPPED AND UPROOTED IN A PATH EXTENDING TO THE NORTHEAST ACROSS LITTLE BLUE CREEK ROAD
Mar 1, 6:20 AM CSTTSTM WND GST 658 Sw Dickson, TNMEASURED WIND GUSTS OF 60 TO 65 MPH AND HALF INCH HAIL.
Mar 1, 6:29 AM CSTTSTM WND DMG8 N Centerville, TNEMA AND MEDIA REPORTS INDICATE A PATH OF WIND DAMAGE OCCURRED FROM NORTH OF NUNELLY ALONG PINEWOOD MANSION ROAD ENE ACROSS INDUSTRIAL PARK DRIVE TO NEAR LYLES. A FEW HOMES SUFFERED ROOF DAMAGE...SEVERAL OUTBUILDINGS WERE DAMAGED...AND NUMEROUS TREES WERE SNAPP
Mar 1, 6:30 AM CSTTSTM WND DMGClarksville, TN*** 1 INJ *** A LARGE TREE FELL THROUGH A MOBILE HOME ON RILEY ROAD. A 12 YEAR OLD BOY WAS INJURED. OTHER MOBILE HOMES AND CARS WERE DAMAGED AS WELL. TIME WAS ESTIMATED BY RADAR.
Mar 1, 6:31 AM CSTTSTM WND GST 626 Nw Clarksville, TNMEASURED BY CLARKSVILLE ASOS
Mar 1, 6:32 AM CSTTSTM WND DMG4 Se Charlotte, TNCREEK WOOD HIGH SCHOOL SUSTAINED DAMAGE TO THE SCHOOL AND ATHLETIC FACILITIES. TIME ESTIMATED BASED ON RADAR.
Mar 1, 6:32 AM CSTTSTM WND DMGVanleer, TNROOF BLOWN OFF MCEWEN LOGGING AND SAWMILL IN VANLEER
Mar 1, 6:34 AM CSTTSTM WND DMG3 E Clarksville, TN26 REPORTS OF TREES AND POWER LINES BLOWN DOWN ACROSS CLARKSVILLE WERE RECEIVED AT THE EOC WITH 9 ROADS BLOCKED BY FALLEN TREES OR POWER POLES. TREES FELL ON HOMES ON ROSSVIEW ROAD AND PARKER DRIVE...AND ONTO A GARAGE ON DALEWOOD DRIVE. A PRESCHOOL WAS REPORTE
Mar 1, 6:36 AM CSTHAIL 19 Ssw Burns, TNPICTURE OF 1 INCH FROM PUBLIC VIA SOCIAL MEDIA.
Mar 1, 6:37 AM CSTTSTM WND DMG4 Se Charlotte, TNA NWS STORM SURVEY DETERMINED STRAIGHT LINE WINDS UP TO 85 MPH CAUSED DAMAGE SOUTHEAST OF CHARLOTTE. A GARAGE SUFFERED ROOF DAMAGE AND A POWER POLE WAS SNAPPED ON STEELE ROAD AND SEVERAL TREES WERE SNAPPED OR UPROOTED. MORE SIGNIFICANT DAMAGE WAS OBSERVED AT C

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 4:57 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS54 KOHX 011154
SVROHX
TNC043-081-083-085-125-135-161-011230-
/O.NEW.KOHX.SV.W.0009.170301T1154Z-170301T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
554 AM CST WED MAR 1 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Dickson County in Middle Tennessee...
  Montgomery County in Middle Tennessee...
  Stewart County in Middle Tennessee...
  Houston County in Middle Tennessee...
  North central Perry County in Middle Tennessee...
  Humphreys County in Middle Tennessee...
  Northwestern Hickman County in Middle Tennessee...

* Until 630 AM CST

* At 553 AM CST, severe thunderstorms were located along a line
  extending from 10 miles north of Paris Landing State Park to near
  New Johnsonville to 6 miles east of Natchez Trace State Park,
  moving east at 70 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Clarksville, Dickson, Waverly, Centerville, Camden, Dover, Erin,
  New Johnsonville, McEwen, Burns, Tennessee Ridge, Hurricane Mills,
  Big Rock, Charlotte, Lobelville, Vanleer, Cumberland City, Slayden,
  Bon Aqua and Palmyra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8729 3605 8728
      3579 8738 3577 8798 3594 8793 3595 8801
      3597 8802 3605 8799 3613 8792 3617 8792
      3622 8795 3631 8796 3645 8806 3653 8803
      3665 8806
TIME...MOT...LOC 1153Z 267DEG 63KT 3658 8803 3604 8800 3575 8815 

HAIL...<.75IN
WIND...70MPH
 
$$

13
1 follow-up statement
235 
WWUS54 KOHX 011217
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
617 AM CST WED MAR 1 2017

TNC043-081-083-085-125-135-161-011230-
/O.CON.KOHX.SV.W.0009.000000T0000Z-170301T1230Z/
Dickson TN-Montgomery TN-Stewart TN-Houston TN-Perry TN-Humphreys TN-
Hickman TN-
617 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CST
FOR DICKSON...MONTGOMERY...EASTERN STEWART...HOUSTON...NORTH CENTRAL
PERRY...HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES...

At 616 AM CST, severe thunderstorms were located along a line
extending from 7 miles east of Big Rock to near McEwen to 12 miles
northeast of Linden, moving east at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Clarksville, Dickson, Waverly, Centerville, Dover, Erin, McEwen,
Burns, Tennessee Ridge, Hurricane Mills, Big Rock, Charlotte,
Lobelville, Vanleer, Cumberland City, Slayden, Bon Aqua, Palmyra,
Bucksnort and Nunnelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are capable of producing 
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows.
 
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3664 8729 3605 8728 3579 8738 3577 8798
      3594 8793 3613 8792 3663 8785
TIME...MOT...LOC 1216Z 265DEG 44KT 3660 8763 3606 8760 3577 8775 

HAIL...<.75IN
WIND...70MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:13 AM CST, 41 minutes earlier.

Area forecast discussion, Mar 1, 5:13 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
513 AM CST Wed Mar 1 2017

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Looking at present convection to our west and northwest, moving
into the mid MS Valley and stretching northeastward into the Ohio
River Valley Region, the 06Z NAM solution actually initializes
best, with the latest HRRR runs following close behind. Will thus
have a lean toward the NAM/HRRR solutions thru today. Overall,
model runs on the whole are much more in consensus than this time
yesterday morning though with the evolution of this strong sfc
cold frontal passage across our region today. Also, the passage
of this strong sfc cold front is slower than thought at this time
yesterday also across our region. Thus, this brings us to the
most pressing quandaries, i.e. when are those lines of shwrs/tstms
going to initially move into the mid state region, how is this
convection going to progress across the mid state region, when
should it exit the mid state region, and what impacts will it
bring.

In line with a 06Z NAM/HRRR lean, expect wrn portions of the mid
state to experience shwrs/tstms 01/13Z-01/16Z, central portions
01/15Z-01/18Z, and eastern portions 01/17Z-01/21Z. Latest NAM BNA
model sounding profile showing sfc based CAPE values surging to
around 1500 J/KG from around 01/15Z to around 01/18Z, 60kt+
850 mb low level jet dynamics across most of mid state becoming
established between 01/12Z-01/18Z, SRH values from sfc-1km, sfc-
2km, and sfc-3km in the 350m2/s2 to 450 m2/s2 range between
01/12Z-01/15Z, along with several other derived atm instability
and wind shear indices, pointing toward the unstableness of the
air mass across our region as the morning hrs progress and even
into the early afternoon hrs across eastern portions of the mid
state region including the Cumberland Plateau Region. Currently
temps just after 01/09Z are in the mid 60s to lower 70, with
dewpoints spanning the 60s, and southerly to southwesterly sfc
winds sustained 10 to 20 mph with gusts to around 35 mph. SPC has
placed the entire mid state in an enhanced risk from 01/12Z
onward. Damaging winds still look to be the main concern, although
the formation of a few tornadoes especially with any embedded or
discrete supercells, and large hail, along with brief heavy
downpours from the stronger tstms certainly could certainly occur
also. So simply, expecting an intact squall line of shwrs/tstms
associated in the vicinity of this strong sfc cold front that is
expected to move southeastward from its current position to very
roughly a Springfield(Robertson County)to Linden(Perry County)
line by 01/18Z, to then continue to push southeastward of the mid
state by 01/21Z, taking most of the convection potential with it.
Some discrete svr cells ahead of squall line possible, but most
activity is expected with the main squall line. Thus at least the
potential of a damaging wind event from 01/13Z(7 AM CST) -
01/21Z(3 PM CST) will be possible across our mid state region.
These extremely warm temps being experienced now/along with high
dewpoints and breezy conditions will continue until this strong
sfc cold frontal passage occurs, so highs today will be close to
temps the mid state is experiencing presently or just a few
degrees warmer, mainly in the low to mid 70s. Per these shwrs
and tstms expected, most locations across the mid state today
should at least experience some rainfall, with highest rainfall
amounts across the south and east, generally ranging from around
0.25 inch to around 1.25 inches. No organized flooding potential
is expected at this time, as any rainfall amounts received, in
general, will be below flash flood guidance values.

Taking a quick look at the rest of the forecast period, some
lingering light shwrs possible across the Cumberland Plateau
Region thru the mid evening hrs, otherwise clring skies and dry
conditions will prevail, as a CAA pattern becomes established as
sfc ridging influences from the Rockies build into the mid state
region. Temps will be close to seasonal values Thu and Fri. As
sfc high pressure influences shift eastward, temps will begin to
warm up again over the weekend with influences from another
frontal system expected during the first half of next week
bringing yet again chances of shwrs/tstms to region along with
seasonally warm temps with highs generally in the low to mid 60s
and lows in the lower 40s.

&&

.AVIATION...
12Z TAF DISCUSSION.

A band of strong to severe thunderstorms will move eastward near
60kt across Mid Tn this morning. Wind gusts in excess of 40kt are
expected with the storms at all sites, with locally severe gusts
over 60kt, and hail is likely. Isolated tornadoes are possible.
Main time for storms at CKV will be 12Z-14Z, for BNA 13Z-15Z, and
for CSV 15Z-18Z. Mainly MVFR conditions will be observed, but
brief IFR with the TSRA. Improvement to VFR will occur at all
sites by evening as winds become northwest with a frontal passage.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........13
Hazardous weather outlook, Mar 1, 5:28 AM CST, 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
528 AM CST Wed Mar 1 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-021100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
528 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A line of showers and thunderstorms, of which some of the
thunderstorms within and possible just ahead of this line could
reach strong to severe thresholds, will move across Middle
Tennessee this morning. With any strong to severe thunderstorms
that do occur, damaging winds will be the main concern, although
large hail, the formation of a few tornadoes, and brief heavy
rainfall from the stronger showers and thunderstorms resulting in
localized minor flooding could also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through the morning hours today.

31

In the hours before

Special weather statement, Mar 1, 5:27 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
527 AM CST WED MAR 1 2017

TNZ005-006-023>025-056-057-011215-
Hickman TN-Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-
Houston TN-Perry TN-
527 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...WESTERN
MONTGOMERY...STEWART...HOUSTON...NORTHERN PERRY...HUMPHREYS AND
CENTRAL HICKMAN COUNTIES UNTIL 615 AM CST...

At 524 AM CST, Doppler radar was tracking strong to severe
thunderstorms in west Tennessee, along a line extending from near
Sedalia to near Blue Goose. Movement was east at 65 mph.

Damaging winds are expected with these storms as they move into
Middle Tennessee beginning around 600 AM CST. Large hail will be
possible, and isolated tornadoes may occur. Warnings will likely be
issued as the storms approach.

Locations impacted include...
Dickson, Waverly, Centerville, Camden, Dover, Erin, Clarksville, New
Johnsonville, McEwen, Tennessee Ridge, Hurricane Mills, Big Rock,
Charlotte, Lobelville, Vanleer, Cumberland City, Slayden, Palmyra,
Bucksnort and Houston County Airport.

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8735 3569 8738
      3569 8803 3573 8803 3577 8798 3592 8793
      3594 8793 3595 8801 3597 8802 3605 8799
      3613 8792 3617 8792 3622 8795 3631 8796
      3645 8806 3656 8803 3668 8807
TIME...MOT...LOC 1124Z 268DEG 59KT 3665 8866 3575 8864

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 11:02 PM CSTTornado WarningOHXStewart23 min
Mar 1, 5:27 AM CSTSpecial Weather StatementOHXHickman, Houston, Humphreys, Montgomery, Stewart48 min
Mar 1, 6:04 AM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Perry41 min
Mar 1, 6:24 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 3 more36 min
Mar 1, 6:26 AM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson34 min
Mar 1, 6:55 AM CSTSevere Thunderstorm WarningOHXDavidson, Robertson, Rutherford, Sumner, Trousdale, Williamson and 1 more35 min
Mar 1, 7:03 AM CSTTornado WarningOHXDavidson, Rutherford, Williamson, Wilson27 min
Mar 1, 7:26 AM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 4 more34 min
Mar 1, 7:28 AM CSTTornado WarningOHXSmith, Wilson32 min
Mar 1, 7:49 AM CSTTornado WarningOHXClay, Macon26 min
Mar 1, 7:52 AM CSTTornado WarningOHXDeKalb, Putnam, Smith23 min
Mar 1, 7:58 AM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Overton and 5 more32 min
Mar 1, 8:12 AM CSTTornado WarningOHXJackson, Overton, Putnam33 min
Mar 1, 8:17 AM CSTSpecial Weather StatementOHXLewis28 min
Mar 1, 8:20 AM CSTSevere Thunderstorm WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more25 min
Mar 1, 8:43 AM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, White36 min
Mar 1, 8:45 AM CSTSpecial Weather StatementOHXLewis45 min
Mar 1, 9:42 AM CSTSpecial Weather StatementOHXHickman, Lewis33 min
Mar 1, 9:46 AM CSTSpecial Weather StatementOHXCannon, Rutherford44 min
Mar 1, 9:57 AM CSTAreal Flood AdvisoryOHXLewis, Perry, Wayne2 hr
Mar 1, 10:18 AM CSTSpecial Weather StatementOHXCannon, White42 min
Mar 1, 10:18 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
Mar 1, 10:22 AM CSTSpecial Weather StatementOHXMarshall38 min
Mar 1, 10:35 AM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson25 min
Mar 1, 10:59 AM CSTSpecial Weather StatementOHXMarshall46 min
Mar 1, 11:03 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne27 min
Mar 1, 11:27 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Wayne48 min
Mar 1, 11:43 AM CSTSpecial Weather StatementOHXBedford, Coffee47 min
Mar 1, 12:13 PM CSTSevere Thunderstorm WarningOHXGiles21 min
Mar 1, 12:18 PM CSTSpecial Weather StatementOHXCumberland27 min
Mar 1, 12:42 PM CSTSpecial Weather StatementOHXGrundy33 min
Mar 1, 12:46 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.